Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 127, NWS Hastings, NE

August 7, 2021Jewell County, Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Aug 7, 2021, 6:36 PM CDT for Jewell County, Smith County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2021, 6:36 PM CDT (23:36 UTC)
Expired
Aug 7, 2021, 7:00 PM CDT
In force
24 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Jewell County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 66 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:06 PM CDTTSTM WND GST 522 Ssw Harlan, KSDAVIS WEATHERLINK STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 6:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
2303 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WUUS53 KGID 072336
SVRGID
KSC089-183-080000-
/O.NEW.KGID.SV.W.0127.210807T2336Z-210808T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
636 PM CDT Sat Aug 7 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Western Jewell County in north central Kansas...
  Eastern Smith County in north central Kansas...

* Until 700 PM CDT.

* At 635 PM CDT, severe thunderstorms were located along a line
  extending from near Lebanon to near Portis, moving northeast at 30
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Lebanon and Bellaire around 640 PM CDT.

Other locations in the path of these severe thunderstorms include
Ionia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9884 3988 9878 4000 9860 4000 9828
      3960 9833 3957 9849
TIME...MOT...LOC 2335Z 228DEG 26KT 3986 9861 3952 9866 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Heinlein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:24 PM CDT, 12 minutes earlier.

Area forecast discussion, Aug 7, 6:24 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
624 PM CDT Sat Aug 7 2021

...Aviation Update...

.DISCUSSION...(This evening through Saturday)
Issued at 234 PM CDT Sat Aug 7 2021

The main focus in this forecast package is the threat for severe
convection this evening.

Currently, satellite and radar showers and non severe thunderstorms
continuing to percolate in areas near of just north of Interstate
80. Meanwhile areas to the south and west are mostly cloud-free
at this point, which should provide ample heating to promote
convective development late this afternoon and evening. MLCAPE
values are expected to be on the order of 2500-3500J/kg by 6pm.
Shear is not off the charts by any means, but 30-35kts will be
sufficient for organized severe updrafts.

Initially, we are still anticipating two areas for convective
development. Firstly, high-res CAMs suggest development along the
weak cold front setting along our western periphery...roughly from
McCook up to Broken Bow. This activity will likely be very slow to
move off of the front due to shear vectors remaining largely
parallel to the front. Secondly, many models, including the last
several runs of the HRRR, show convection developing near or just
south of the KS/NE state line then rapidly expanding into one or
more line segments across the southeastern half of the area. With
this area being mostly cloud-free currently, this certainly seems
like a reasonable solution.

Severe convection will likely push east of the area by around
midnight, with only a few lingering showers and storms into early
Sunday morning. The rest of the day on Sunday should be dry and high
temperatures should push back into the 90s as we see rising heights
aloft. The warm pattern then continues on Monday, with the NAM and
EC even showing some areas approaching 100 degrees. Heat index
values are currently forecast to be sub-advisory (105 degrees) for
most areas, but it will be close in our south and east.

Additional chances for thunderstorms arrive Monday evening as an
upper low moves over the northern Plains and a surface cold front is
pushed into the area. Chances for thunderstorms linger on Tuesday as
well before the front departs. Temperatures are expected to remain
above normal (though not excessively so) through the rest of the
week. Daily highs are forecast to be in the upper 80s to 90s. The
rest of the week is also expected to remain largely dry, although we
will have to monitor another frontal passage in the Thursday-
Friday timeframe.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 619 PM CDT Sat Aug 7 2021

Thunderstorms developing over northern Kansas will quickly spread
northeastward over the next 1-2 hours. This may briefly impact
the terminal vicinities...especially GRI in the 01-03Z timeframe.

Skies will clear out on Sunday morning, with mostly clear skies
expected through the afternoon with light/variable winds.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Mangels
AVIATION...Mangels
Hazardous weather outlook, Aug 7, 1:50 PM CDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
150 PM CDT Sat Aug 7 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
150 PM CDT Sat Aug 7 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to redevelop late this
afternoon and early evening, and some of these storms may be
severe with hail to the size of ping pong balls and damaging wind
gusts up to 70 MPH. The main timeframe for severe weather is 6PM
to 11PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Monday is expected to be the hottest day of the coming week, and
heat index values are expected to peak in the 100 to 105 degree
range in most spots.

There are additional chances for thunderstorms Monday evening
through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, mainly between 6PM
11PM.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Mangels

In the hours before

Special weather statement, Aug 7, 6:04 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Hastings NE
604 PM CDT Sat Aug 7 2021

NEZ049-064-072330-
York NE-Polk NE-
604 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northwestern York
and Polk Counties through 630 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm near
Benedict, or 12 miles north of York, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Stromsburg around 615 PM CDT.

Other locations in the path of this storm include Osceola and Shelby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4092 9765 4104 9783 4110 9783 4130 9754
      4119 9737 4106 9737
TIME...MOT...LOC 2303Z 236DEG 25KT 4105 9763

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Heinlein

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:44 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks31 min
Aug 7, 6:53 PM CDTSevere Thunderstorm WarningGIDJewell, Smith52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.